Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 147, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2004, 7:27 PM CDT for Stevens County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2004, 7:27 PM CDT (00:27 UTC)
- Expired
- Jun 5, 2004, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 7:28 PM CDT | HAIL 0.75 | 2 W Hugoton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2276 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
173
WUUS53 KDDC 060027
SVRDDC
KSC189-060115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT SAT JUN 5 2004
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEVENS COUNTY IN SOUTHWEST KANSAS.
* UNTIL 815 PM CDT
* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH AND HAIL UP TO QUARTER SIZE. THIS STORM WAS LOCATED NEAR
HUGOTON...MOVING SOUTHEAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF STEVENS COUNTY...
HUGOTON...
WOODS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3728 10140 3714 10154 3700 10138 3710 10107
3717 10108
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:14 AM CDT, 16 hours 13 minutes earlier.
Area forecast discussion, Jun 5, 3:14 AM CDT, 16 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 AM CDT SAT JUN 5 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE WILL BE TSTORM CHANCES AND LOCATION TODAY AND TONIGHT. SHORTWAVE OVER NV YESTERDAY HAS MADE ITS WAY INTO NW KANSAS ATTM PER WV IMAGERY WITH STORM ACTIVITY OUT AHEAD OF IT. ANOTHER DISTINCT WAVE IS NOW DIVING SE THRU ND AND THIS WILL BE THE MAIN PLAYER INTO TODAYS WEATHER. AS THE WAVE DIVES SE, IT WILL SEND A FRONT SOUTH INTO KS DURING PEAK HEATING WHICH WILL SERVE AS A FOCUS FOR STRONG TO SEVERE TSTORM DEVELOPMENT. THE LOWER TROPOSPHERE SHOULD BECOME QUITE UNSTABLE AHEAD OF THE FRONT WITH FORECASTED MLCAPES AOA 3000 J/KG. DEEP LAYER SHEAR IS SUFFICIENT WITH THIS INSTABILITY TO PRODUCE SUPERCELLS INITIALLY, WITH ONE OR MORE MCSS EVOLVING AND MOVING SOUTH OUT OF AREA DURING THE NIGHT. COULD ALSO SEE SOME STORMS DEVELOP OVER SE COLORADO IN AN UPSLOPE REGIME BEHIND THE FRONT AND MOVE SE OVER FAR SW KS. WITH WINDS DYING OFF TOWARD EARLY SUN MORNING AND WITH DEWPOINTS STILL AROUND 60, COULD SEE SOME PATCHY RADIATION FOG OVER THE AREA. LOOKING AT MODEL SOUNDINGS, IT SHOWS A NEGATIVE HYDROLAPSE WHICH IS NOT FAVORABLE FOR DENSE FOG. SO WILL LEAVE IT OUT OF THE GRIDS AND ZONES FOR NOW. SUNDAY LOOKS FAIRLY QUIET AS SHORTWAVE RIDGE MOVES OVER THE AREA. 700MB TEMPS OF 13-14C ALONG WITH 1000-500MB THICKNESS VALUES OF 5820 METERS INDICATES FAIRLY STRONG CAPPING WHICH WILL LIKELY KEEP A LID ON THINGS. WILL HEDGE THOUGH AND PUT A 10 POP OUT WEST IN CASE A STRAY CONVECTIVE PLUME DECIDES TO GO UP OVER THE HIGH TERRAIN AS THE UKMET SUGGESTS. AS FOR TEMPS, MADE ONLY A FEW TWEAKS TO THE GOING FORECAST. DAYS 3-7... MEDIUM RANGE MODELS ARE IN AGREEMENT WITH THE IDEA THAT A SHORTWAVE TROUGH WILL EJECT OUT OF THE MAIN UPPER TROUGH AND MOVE ACROSS THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. THE MODELS HAVE BEEN HINTING AT THIS FOR THE PAST COUPLE RUNS AS WELL. WITH THIS IN MIND WILL ADD A SLIGHT CHANCE FOR THUNDERSTORMS TO THE FORECAST FOR LATE WEDNESDAY AFTERNOON AND EVENING. THE REST OF THE FORECAST LOOKS GOOD WITH ONLY A FEW COSMETIC CHANGES MADE. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 61 89 64 / 50 50 00 00 GCK 88 59 91 64 / 40 40 10 10 EHA 91 59 92 62 / 40 40 10 10 LBL 90 61 90 64 / 40 40 10 10 HYS 83 59 87 65 / 50 50 00 00 P28 85 63 86 66 / 50 50 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/GERARD
Hazardous weather outlook, Jun 5, 11:37 AM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1137 AM CDT SAT JUN 5 2004 KSZ031-045-046-063>066-075>081-084>090-061100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HASKELL- HODGEMAN-KIOWA-MEADE-MORTON-NESS-PAWNEE-PRATT-RUSH-SEWARD-STAFFORD- STEVENS- 1137 AM CDT SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP NEAR A LINE FROM HAYS TO ELKHART AROUND 400 PM AND SUBSEQUENTLY TO MOVE SOUTHEAST DURING THE EVENING HOURS, REACHING DODGE CITY AND LIBERAL BY 600 PM AND MEDICINE LODGE BY 11 PM. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE AND MAY PRODUCE LARGE HAIL AND HIGH WINDS. A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE MORE INTENSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. KSZ030-043-044-061-062-074-061100- HAMILTON-KEARNY-LANE-SCOTT-STANTON-TREGO- 1137 AM CDT (1037 AM MDT) SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH 500 PM, AND HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AN INCH IN DIAMETER IS POSSIBLE. THE SEVERE WEATHER THREAT WILL END BY 600 PM. A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE MORE INTENSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL NOT BE REQUIRED. 01
In the hours before
Local storm report, Jun 5, 5:34 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 4 W BLOOM 37.48N 99.95W
06/05/2004 0.75 INCH FORD KS PUBLIC
0400 PM HAIL 4 NE CLARK STATE LAKE 37.43N 99.73W
06/05/2004 0.88 INCH CLARK KS PUBLIC
0420 PM HAIL 11 S MULLINVILLE 37.43N 99.47W
06/05/2004 1.75 INCH KIOWA KS PUBLIC
0422 PM HAIL 11 S MULLINVILLE 37.43N 99.47W
06/05/2004 1.75 INCH KIOWA KS PUBLIC
0430 PM HAIL 10 ESE SUBLETTE 37.42N 100.68W
06/05/2004 0.75 INCH HASKELL KS PUBLIC
0456 PM HAIL 5 E LIBERAL 37.04N 100.84W
06/05/2004 1.00 INCH SEWARD KS PUBLIC
0510 PM HAIL 6 SSW MINNEOLA 37.36N 100.05W
06/05/2004 0.75 INCH CLARK KS PUBLIC
&&
FREDERKINGLocal storm report, Jun 5, 6:14 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 8 N LIBERAL 37.16N 100.94W
06/05/2004 1.00 INCH SEWARD KS PUBLIC
0538 PM TSTM WND GST 4 SSW MOSCOW 37.27N 101.23W
06/05/2004 70 MPH STEVENS KS TRAINED SPOTTER
0610 PM HAIL 1 SE KISMET 37.19N 100.69W
06/05/2004 0.75 INCH SEWARD KS PUBLIC
&&
FREDERKINGLocal storm report, Jun 5, 6:28 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 3 S PLAINS CITY 37.22N 100.59W
06/05/2004 60 MPH MEADE KS TRAINED SPOTTER
0621 PM HAIL 3 S PLAINS CITY 37.22N 100.59W
06/05/2004 1.75 INCH MEADE KS TRAINED SPOTTER
&&
FREDERKINGLocal storm report, Jun 5, 6:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 E SEWARD 38.18N 98.76W
06/05/2004 1.75 INCH STAFFORD KS LAW ENFORCEMENT
0620 PM HAIL FOWLER 37.38N 100.20W
06/05/2004 0.75 INCH MEADE KS PUBLIC
&&
FREDERKINGLocal storm report, Jun 5, 7:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 8 S STAFFORD 37.85N 98.60W
06/05/2004 0.75 INCH STAFFORD KS TRAINED SPOTTER
0654 PM HAIL 7 SE STAFFORD 37.89N 98.51W
06/05/2004 1.75 INCH STAFFORD KS LAW ENFORCEMENT
&&
FREDERKINGLocal storm report, Jun 5, 7:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 3 S PRESTON 37.71N 98.56W
06/05/2004 1.75 INCH PRATT KS TRAINED SPOTTER
0718 PM HAIL 11 NE PRATT 37.76N 98.59W
06/05/2004 1.00 INCH PRATT KS LAW ENFORCEMENT
0718 PM HAIL 13 NE PRATT 37.78N 98.57W
06/05/2004 1.75 INCH PRATT KS LAW ENFORCEMENT
&&
FREDERKINGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 75 min |
| Jun 5, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 59 min |
| Jun 5, 9:18 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.